Gabapentin?

Discussion in 'General Parenting' started by Wiped Out, Jul 5, 2011.

  1. Wiped Out

    Wiped Out Well-Known Member Staff Member

    difficult child had a psychiatrist appointment last Thursday. One of the possible side effect is drowsiness. The first two days we gave him one only at night. The last 4 days we have given him at night in the morning. We were supposed to add in an afternoon dose but haven't yet because he has been sleeping so much. He slept in today until 9:10-a record for him. This afternoon he slept for at least two hours.

    It is suppose to help with the anxiety (we will begin to take away the Topamax once the new medication is in place).

    I will probably call the psychiatrist tomorrow to see if we should still add the noon dose. Has anyone had a difficult child use this medication? Did the tiredness go away?
     
  2. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Sharon, I take neurontin for nerve pain and I also take topamax. I dont know what dose your difficult child is on with the neurontin but I have been on several doses of it over the years. Years ago it was my first mood stabilizer but it didnt do a whole lot of good for me and I switched to topamax. At that time I was on a pretty hefty dose of it and I called it my 6 shots of tequila medication because anytime i started the medication or changed doses, I would feel like I had...you guessed...6 shots of tequila..lol.

    For some reason now, maybe because I am on a fairly low dose, I dont feel very sleepy on it. I have gone on it very grudgingly.
    I only take 400mgs at night right now even though they want me to take more. I take enough junk.
     
  3. susiestar

    susiestar Roll With It

    I sincerely hope this is not as a mood stabilizer. It was marketed as a mood stabilizer years ago but the company KNEW that it was NOT effective at stabilizing moods. Millions of people took it for mood issues and at best it had no effect, at worst it had bad side effects. There was a HUGE lawsuit and settlement over this, and the company had to tell a lot of psychiatrists and docs that it was NOT a mood stabilizer. Some docs STILL insist that it works, but the science shows that it really doesn't. The company did this purely to increase profits and keep it from going generic. Each time you find a "new" disorder it treats you patent is extended. They even admitted to giving the FDA falsified records and studies showing it worked on mood cycling when they knew ti didn't. They just made so much profit off of those extra years of protected status that it was worth it - they didn't have to give back all the profits from those years, just the settlement amount, so their risk was "worth it" from their point of view. Or so it seems.

    It is effective at other things, and I am pretty sure seizures are one of them. But it will NOT help bipolar disorder in any way.
     
  4. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    After looking up the medication upon reading susie's post, I was interested to find that it is basically used to treat seizure disorder and pain (especially for fibromyalgia). Seems that sleepiness and dizziness are it's top two side effects.

    Sharon
     
  5. AnnieO

    AnnieO Shooting from the Hip

    husband is on gabapentin (and honestly, he's a difficult child too, of the easy child/difficult child variety).

    He's been on it a LONG time though, as a nerve blocker for the testicular neuroma. Seems to be the only thing that actually works for that.

    My Grandma was on it for a very short time, for a similar reason, near the end of her life - she had pancreatic cancer - and Grandma was definitely a difficult child! No effects that I know of, but she was on a molotov-cocktail of medications.

    Your mentioning the sedating effects makes me wonder, though. Left to himself, husband will sleep for hours and hours. He genuinely does not mean to... I will ask a few others I know, off the board!

    ...And as a mood stabilizer? Well, if it has any effect in that direction for husband, I'm thankful - but I would not hold my breath, there.
     
  6. crazymama30

    crazymama30 Active Member

    husband was on it for fibro pain, and at one point psychiatrist upped the dose to see if it would help with anxiety. It really did not seem to do much for him. husband sleeps too much no matter what medications he is on, the only medication that made him sleep even more was clozaril, and that tapered off after a while.

    I would give it awhile, but I would stay at a dose for 5 to 7 days before upping it. Maybe that will let his body get used to it? It is not extremely effective as a mood stabilizer or for anxiety, but if I remember right you have tried about every thing else with your difficult child, so it would be good to give it a shot.
     
  7. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Thank you everyone for the info! This morning difficult child was up at his normal early time-I knew that part wouldn't last. He also had all of his energy back. I did end up giving him the noon dose. He slept about an hour and a half this afternoon. I guess husband was right thinking the excessive tiredness was due to the new medication along with our trip to Michigan. difficult child was in the water almost non stop for two days and it must have really wiped him off.
     
  8. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Sharon...what dose do they have him on or what is their target dose or what are they aiming to have this control? Just wondering.

    Oddly enough, I put up a fuss going on this because of being on the lamictal and the topamax because I didnt want to combine all these things together in my poor little mind...lol. I was assured that they work on different transmitters.

    I have this horrible image in my head of pills running rampant through my brain and just finally having a massive collision like on the LA freeway...lol.
     
  9. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Janet-He is taking 900mgs a day. He takes 300 mg capsules three times a day. difficult child takes lots of different medications. We'll see if weaning him off the topamax works. He has been on that the longest of all the medications he is on right now.
     
  10. AnnieO

    AnnieO Shooting from the Hip

    WOW - My husband, at age 41, is only on 800mg.

    He said for a few days he was asleep all the time, then it evened out a bit.
     
  11. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Step...thats what I am supposed to be on but I only take the 400 once a day. I just cant do it. I would be loopy all day.
     
  12. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I guess it sounds like he is on a high dose. What does that say about my difficult child that he is no longer sleepy or loopy from it?-lol
     
Loading...